Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 97, NWS Grand Forks, ND

July 10, 2016Benson County, Eddy County, Ramsey County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 10, 2016, 10:43 PM CDT for Benson County, Eddy County, Ramsey County, North Dakota. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2016, 10:43 PM CDT (03:43 UTC)
Expired
Jul 10, 2016, 11:45 PM CDT
In force
62 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Benson County, ND, Eddy County, ND, Ramsey County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 140 km from the middle of the area, began a volume at 03:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 11:05 PM CDTHAIL 16 S New Rockford, NDHAIL NEAR THE COUNTY LINE ON HWY 15.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 10, 5:19 PM CDTSevere Thunderstorm WatchSPC6 hr
Jul 10, 10:40 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 3.7 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2016-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1848 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2016-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1848 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1509 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
265 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted.

804 
WUUS53 KFGF 110343
SVRFGF
NDC005-027-071-110445-
/O.NEW.KFGF.SV.W.0097.160711T0343Z-160711T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1043 PM CDT SUN JUL 10 2016

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN RAMSEY COUNTY IN NORTHEASTERN NORTH DAKOTA...
  EDDY COUNTY IN NORTHEASTERN NORTH DAKOTA...
  BENSON COUNTY IN NORTHEASTERN NORTH DAKOTA...

* UNTIL 1145 PM CDT

* AT 1042 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR MADDOCK TO 6 MILES SOUTHWEST OF CARRINGTON...
  MOVING EAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* SEVERE THUNDERSTORMS WILL BE NEAR...
  FLORA AROUND 1100 PM CDT. 
  MINNEWAUKAN AND OBERON AROUND 1110 PM CDT. 
  FORT TOTTEN AROUND 1125 PM CDT. 
  DEVILS LAKE...LAKEWOOD PARK AND CAMP GRAFTON AROUND 1135 PM CDT. 
  CRARY AROUND 1145 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4823 9855 4759 9851 4759 9926 4767 9927
      4768 9930 4785 9930 4785 9961 4818 9981
TIME...MOT...LOC 0342Z 258DEG 36KT 4797 9965 4739 9923 

HAIL...1.00IN
WIND...60MPH
 
$$

DTR
2 follow-up statements
241 
WWUS53 KFGF 110413
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1113 PM CDT SUN JUL 10 2016

NDC005-027-071-110445-
/O.CON.KFGF.SV.W.0097.000000T0000Z-160711T0445Z/
RAMSEY ND-EDDY ND-BENSON ND-
1113 PM CDT SUN JUL 10 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR SOUTHWESTERN RAMSEY...CENTRAL EDDY AND SOUTHEASTERN BENSON
COUNTIES...

AT 1113 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR HARLOW TO NEAR BRANTFORD...MOVING EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

THESE SEVERE STORMS WILL BE NEAR...
  BRANTFORD AROUND 1115 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4822 9872 4805 9854 4788 9853 4759 9875
      4759 9896 4819 9956
TIME...MOT...LOC 0413Z 247DEG 26KT 4819 9946 4760 9886 

HAIL...<.75IN
WIND...60MPH
 
$$

DTR
253 
WWUS53 KFGF 110443
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1143 PM CDT SUN JUL 10 2016

NDC005-027-071-110453-
/O.EXP.KFGF.SV.W.0097.000000T0000Z-160711T0445Z/
RAMSEY ND-EDDY ND-BENSON ND-
1143 PM CDT SUN JUL 10 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN RAMSEY...CENTRAL
EDDY AND SOUTHEASTERN BENSON COUNTIES WILL EXPIRE AT 1145 PM CDT...
            
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY WINDS
AND HEAVY RAIN ARE STILL POSSIBLE WITH THESE THUNDERSTORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT FOR
NORTHEASTERN NORTH DAKOTA.

LAT...LON 4822 9872 4805 9854 4788 9853 4759 9875
      4759 9896 4819 9956
TIME...MOT...LOC 0442Z 258DEG 36KT 4819 9946 4760 9886 

$$

DTR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 9:17 PM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jul 10, 9:17 PM CDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
917 PM CDT SUN JUL 10 2016

.UPDATE...
Issued at 906 PM CDT Sun Jul 10 2016

Storms are starting to fire near ABR...on the nose of the low
level jet pushing up through central SD...and in advance of the
approaching Squall Line MCS which is currently impacting the BIS
area. The fairly linear MCS extends in two waveleths from
southeast Sask near Yorkton...through Minot and Bismarck...southward
into ncntrl SD west of Mobridge. The section south of Minot
through Bismarck into Mobridge shows the highest potential for
developing a bowing segment into east-central and southeastern ND
through the late evening. Current Severe Thunderstorm watch 369
continues in effect through 11 pm CDT.

UPDATE Issued /Updated/ at 635 PM CDT Sun Jul 10 2016

Severe Thunderstorm Watch number 369 has been issued for most of
central and part of eastern North Dakota through 11 pm CDT.
Storms could move into the Devils Lake Basin after 8 pm CDT.

Later this evening... it is likely that there will be an eastward
extension of the Watch area into and across the Red River Valley
corridor and into portions of northwest and west central
Minnesota... which will extend into the overnight hours.

&&

.SHORT TERM...(This evening through Monday)
Issued at 330 PM CDT Sun Jul 10 2016

An approaching upper level low over the northern Rockies continues
to progress eastward today. Southerly low level flow will continue
to advect warm/moist air northward ahead of a developing surface
low over the northern high plains. The recent thunderstorm
activity led to a lag in the warming today across the area. Ended
up cancelling the Heat Advisory. Currently expecting storms to
develop in northeast SD in the vicinity of warm frontal boundary
pushing northward. Also, thunderstorms developing over western ND
this afternoon are expected to transition eastward...and possibly
develop into an mesoscale convective system late in the evening
and overnight in our forecast area. An Enhanced risk for severe
storms still exists for much of ND...with a Slight risk located
over NW and w-central MN. A tornado threat will still exist
tonight...but decreases as the system pushes east. The hail and
wind threat will still be rather high. As the system drifts east
tonight...areas of heavy rain will be possible as well due to
recent rains and the high amount of potential moisture with this
system.

Tomorrow...expect thunderstorms to be lingering in north central
MN early in the morning. A cold front will push east late in the
day tomorrow...with models differing on timing. A severe threat
(slight risk) will ahead of this front...covering most of the
forecast area...with the highest threat in the Red River Valley
and eastward. Warm and humid conditions are expected again
tomorrow.

.LONG TERM...(Monday night through Sunday)
Issued at 330 PM CDT Sun Jul 10 2016

Monday evening will see cold front move east and northeast around
the 500 mb low to our west. Expecting a narrow line of
storms...some severe...with this feature. High degree of
instability right ahead of this wind shift and favorable low level
shear should favor a tornadic risk with the line of storms. HRRRX
shows this line of storms forming 22-23z right in the RRV and
moving east-northeast.

Afterwards...dry slot works in later Monday night into Tuesday
morning before wrap around moisture and showers move back into dvl
region Tuesday morning and spread east and southeast thru Tuesday
afternoon.  Showery weather continues into Wednesday for most areas
as upper low takes its time moving ENE thru Manitoba.

After this system departs, 500 mb flow goes a bit more zonal and our
persistent 500 mb trough re-appears near Vancouver Island for
Thu- Sat. Thus do expect some additional 500 mb short waves to
move through with a risk of showers and t-storms.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 634 PM CDT Sun Jul 10 2016

Strong to severe tstms expected across the DVL basin and
southeastern ND roughly 02-05z... and into the central Red River
Valley corridor roughly 04-07z. Widepsread MVFR cigs and vsbys
expected with scattered to numerous storms and isolated damaging
winds and large hail. Storms should persist into portions of
northwest and west central MN after 06z... with areas of MVFR
cigs expected to p[persist there through mid morning.

&&

.FGF Watches/Warnings/Advisories...
ND...None.
MN...None.
&&

UPDATE...Gust
SHORT TERM...Knutsvig
LONG TERM...Riddle
AVIATION...Gust
Hazardous weather outlook, Jul 10, 4:08 AM CDT, 18 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
408 AM CDT SUN JUL 10 2016

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-111300-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
408 AM CDT SUN JUL 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS AN ENHANCED RISK OF SEVERE STORMS LATE THIS AFTERNOON
AND INTO THE OVERNIGHT HOURS ACROSS THE ENTIRE REGION. THREATS
INCLUDE HAIL GREATER THAN 2 INCHES...WIND GUSTS GREATER THAN 75
MPH...ALONG WITH A TORNADO THREAT. THERE IS ALSO A RISK FOR
EXCESSIVE RAINFALL.

HOT AND HUMID CONDITIONS WILL LEAD TO AN ELEVATED HEAT INDEX
ACROSS THE REGION. HEAT INDEX VALUES ABOVE 100F WILL OCCUR ACROSS
A PORTION OF EASTERN NORTH DAKOTA INTO THE SOUTHERN VALLEY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER ROUND OF SEVERE STORMS IS EXPECTED FOR MONDAY AFTERNOON
AND EVENING...WITH THE BEST CHANCES ALONG AND EAST OF THE RED
RIVER VALLEY. LARGE HAIL...DAMAGING WINDS...AND TORNADOES ARE
POSSIBLE WITH THESE STORMS. THERE IS ALSO A RISK FOR EXCESSIVE
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED LATE TODAY THROUGH MONDAY AT
TIMES.

TG

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 11:34 PM CDTSevere Thunderstorm WarningFGFBarnes, Griggs, Nelson, Ransom, Steele56 min
Jul 11, 12:13 AM CDTSevere Thunderstorm WarningFGFCass, Ransom, Richland47 min
Jul 11, 12:25 AM CDTSevere Thunderstorm WarningFGFGrand Forks, Steele, Traill50 min
Jul 11, 12:58 AM CDTSevere Thunderstorm WarningFGFCass, Richland47 min
Jul 11, 3:07 AM CDTHigh Wind WarningFGFCavalier, Nelson, Pembina, Ramsey, Walsh4 hr
Jul 11, 5:08 PM CDTFlash Flood WarningFGFCass, Richland6 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.